New study finds antidepressants can cause ’emotional dullness’

  • A new study reveals that emotional blunting is a common side effect of taking certain forms of antidepressants.
  • People may not feel the same highs and lows as before with emotional dulling, but experts are urging people to keep taking the drugs until they speak with their doctor.
  • Researchers are trying to understand why emotional blunting can occur.

More than 13% of American adults use antidepressants for a variety of mental health diagnoses. And like most treatments, drugs come with their own set of side effects. A recent study adds an important one to the list: “emotional dulling,” where patients no longer feel emotions as strongly as they once did.

The study, which was published in Neuropsychopharmacology, took 66 healthy volunteers – 32 were given 20 milligrams of escitalopram (aka Lexapro), a popular selective serotonin reuptake inhibitor (SSRI), while 34 were given a placebo. Patients took the drug or a placebo for at least 21 days and then completed a series of self-report questionnaires and tests to measure their learning, inhibition and decision-making.

Consult a health care provider before discontinuing any treatment. Medication is an important tool for many in the fight against depression and anxiety.

Researchers found that people taking escitalopram had reduced sensitivity to reinforcement, meaning they didn’t learn from the reactions of their actions and surroundings, like people in the placebo group. Patients in the escitalopram group were specifically less likely to use positive and negative feedback to help them learn a task compared to people who took a placebo. According to the researchers, this suggests that the drug had an impact on their sensitivity to rewards and their ability to act in response.

Study participants in the escitalopram group also reported having more difficulty achieving orgasm during sex than those in the placebo group.

The impact on reinforcement learning, the researchers concluded, may explain why some people experience an emotional “dulling” effect when taking SSRIs. But what does emotional dullness look like and what should you do if it happens to you? Experts break it down.

What is emotional dulling, exactly?

Emotional blunting is a side effect that is estimated to occur in 40-60% of people taking SSRIs for major depressive disorder, making it one of the main reasons people stop taking them. medication.

Emotional blunting is a feeling of numbness to positive and negative emotions. “Emotional blunting is essentially a difficulty in feeling emotions,” says Jamie Alan, Ph.D., associate professor of pharmacology and toxicology at Michigan State University. “When people experience emotional blunting, they typically experience blunting of all emotions, both ‘good’ and ‘bad,'” says Hillary Ammon, Psy.D., clinical psychologist at the Center for Anxiety & Women’s Emotional Wellness. .

But the phrase “sounds a lot more intense than it sometimes actually is,” says clinical psychologist Thea Gallagher, Psy.D., assistant clinical professor at NYU Langone Health and co-host of the Mind in sight podcast. People who suffer from emotional blunting may not experience feelings as strong as they once did, but “in some ways that’s part of the goal” for people who may benefit from antidepressants, especially those who struggle with anxiety and depression, says Gallagher.

“Sometimes it’s just an adjustment to how people were before, maybe it’s not what you’re used to,” she says. But Gallagher points out that there’s a range of emotional blunts: If you don’t feel as upset about things as you used to and you have generalized anxiety disorder, emotional blunting is probably a good thing, says Gallagher. “But if you feel like a zombie, you want to talk to your doctor about it,” she says.

While this particular study was on escitalopram, Alan says emotional blunting “can occur with any SSRI.”

Signs of emotional blunting

Alan points out that emotional blunting “could vary from person to person.” However, experts say these are usually signs that you might be feeling emotional dullness:

  • You are not reacting to something that you are generally satisfied with.
  • You feel no reaction when something disturbing happens.
  • You don’t feel the love as strongly as you used to.
  • You don’t get as angry as you used to.

“This can obviously be a frustrating side effect for an individual, especially for ‘feel good’ emotions,” Ammon says. “It can also negatively impact interactions or relationships with others for that person. Not only does this impact internal emotional responses, but it can also impact body language, creating a flat effect in your facial expressions.

It is important to note that emotional blunting is not the same as apathy, which is when you don’t have any feeling or emotion.

What should you do if you experience an emotional dullness?

Gallagher points out that most medications come with side effects, and it’s important to understand what you’re doing and what you’re not comfortable with. Again, if you’ve struggled with anxiety in the past and feel less anxious now, emotional dulling could be considered a benefit, depending on the level you’re feeling. But if you feel like the emotional blunting is interfering with your life, Alan recommends talking to your doctor.

Experts warn, however, that you shouldn’t suddenly stop taking your medication. “There can be consequences if you suddenly stop taking your medication,” says Alan.

It’s tempting to stop taking medication for your condition altogether if you feel like you’re not responding well, but Alan recommends talking to your doctor first about trying something different. “There are other options if emotional blunting occurs with a particular medication,” she says.

Ammon agrees. “It’s important to remember that medication is not a one-size-fits-all treatment,” she says. “Each person may react differently to a prescribed medication. There can be some trial and error when finding the right drug for you.

If you’ve recently taken an SSRI and feel emotionally dulled, Gallagher recommends at least considering giving it a bit more time. “With a lot of SSRI drugs, you don’t see the full effect for four to six weeks,” she says. But, if the feeling persists over time, she says, “you may need to take a different type of SSRI or take a new medication that works for you.”

If you or someone you know is at risk, call National Suicide Prevention Lifeline at 1-800-273-TALK (8255) or text HOME to 741741 to message a trained emergency counselor at Crisis text line free.

Portrait of Korin Miller

Korin Miller is a freelance writer specializing in general wellness, health and sex, and lifestyle trends, with work appearing in Men’s Health, Women’s Health, Self, Glamour, and more. She has a master’s degree from American University, lives near the beach, and hopes to one day own a teacup pig and a taco truck.

Leave a Comment